Staying Alive on the Outside

Reentry is associated with increased risk of death by drug overdose, often due to a loss of drug tolerance during incarceration. However, opioid overdoses can be reversed by a bystander using rescue breathing and Naloxone (also known as Narcan), an opioid antagonist drug.

This video teaches viewers how to prevent and recognize opioid overdoses, and how to intervene when they happen. Through interviews, conversation, and model training sessions, Rhode Island harm reduction community members candidly discuss the challenges of reentry from prison, opioid addiction and relapse, and misconceptions about opioid tolerance and overdose. Viewers learn strategies to avoid overdose while using opioids, as well as what to do if they witness an overdose. Viewers are encouraged to think about the possibility of overdose happening to them or to someone around them, and to plan for both situations, including strategies for calling 911, what to do after the overdose reversal, and making an overdose plan with a friend or family member.

The video is meant to accompany Naloxone distribution, either as part of release planning in a correctional facility, or in the community.



Downloadable video here